MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-20
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is reported at this time based on analysis results.Product analysis findings: no flash or voids molded were found within the catheter hub.No damages or anomalies were found with the hub.The marksman microcatheter body was found accordioned between ~28.3cm to ~25.9cm and found accordioned and flattened between ~9.2cm and ~7.5cm from the distal end.The distal tip or marker band were found crushed.No damages were found with the introducer sheath.The hypotube was found stretched.The distal wire was found separated from the hypotube proximal to the wire weld within the introducer sheath.The proximal pusher was retracted out of the introducer sheath.The introducer sheath was cut to extract the distal wire and braid.The resheathing pad, proximal bumper, and proximal braid were damaged during the extraction.No damages were found with the pipeline flex proximal pusher.The hypotube was found stretched with the ptfe shrink tubing damaged.No damages were found with the distal marker.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found damaged.Once extracted out of the introducer sheath, the distal end of the pipeline flex shield braid was found fully opened, frayed, and damaged.The proximal braid was found tapered and damaged.Based on the analysis findings, the pipeline flex shield was confirmed to have ¿lockup/resistance at distal segment of catheter¿ and ¿pipeline damaged during delivery/retrieval¿.The pipeline flex and the marksman catheter were found damaged.From the damages seen on the catheter body (accordioned/flattened), catheter tip/marker band (crushed), pipeline pusher tip coil (damaged), ptfe shrink tubing (damaged), hypotube (stretched) and braid (frayed/damaged/tapered); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the marksman catheter against the reported resistance.Possible contributors towards the failure are patient vessel tortuosity, coagulated blood or lack of continuous flush.Customer reported patient vessel tortuosity as severe and continuous flush was administered.There was no non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ the distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.A review of the manufacturing process did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.There is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a marksman catheter that had resistance during deployment of a pipeline device and both devices were found to be damaged.The patient was undergoing a procedure for flow diversion treatment of an unruptured saccular aneurysm of the right internal carotid artery (ica) ophthalmic segment.The aneurysm max diameter was 12mm and the neck diameter was 9mm.Vessel tortuosity was severe.It was reported that after the marksman catheter was in place in the distal middle cerebral artery, the pipeline was advanced to the distal tip of the catheter and prepared to deploy.When deploying the pipeline, the resistance at the distal marksman catheter was severe.It was observed that the distal end of the pipeline opened very large.The devices were withdrawn together from the patient's body and it was found that the distal tip of the pipeline was stretched and damaged and the distal tip of the marksman catheter was also deformed.All devices had been prepared as indicated in the instructions for use (ifu).Both devices were replaced to complete the procedure.There was no harm or injury to the patient.Additional information received indicated a continuous flush was administered during the procedure.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12291540
Report Number2029214-2021-00988
Device Sequence Number11558488
Product Code OUT
UDI-Device Identifier00847536016477
UDI-Public00847536016477
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/21/2023
Device Model NumberPED-450-20
Device Catalogue NumberPED-450-20
Device Lot NumberB122121
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2021
Initial Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR